Learn something new every day More Info... by email
A blood transfusion reaction is a serious complication resulting from transfusion of blood or blood products. The donor blood and the recipient’s blood must match both the blood type and the Rh (rhesus) factor exactly. A mismatch can cause the red blood cells to burst open and clump together in a process called hemolysis. This may cause an acute hemolytic reaction, which inhibits the circulation of the blood in the body. Bacteria or a virus present in the donated blood may also cause an adverse reaction.
Symptoms of a blood transfusion reaction usually begin with chills and a fever. Some people may become dizzy or feel faint. A person may feel pain in the side of the body or the back, in the approximate location of the kidneys. The pain may be followed by blood in the urine or dark urine. If the blood transfusion reaction is due to an allergic reaction, an itchy red rash may appear on the body.
A blood transfusion reaction is treated first by administering steroid medications that lower the immune response. Intravenous (IV) fluids may be given to dilute the blood and promote easier circulation of the blood through the body. The administration of fluids may also prevent the kidneys from shutting down after the reaction to the blood or blood products. Some people may have hives from an allergic reaction to the blood, and a dose of antihistamines may relieve the associated itching and swelling.
Blood transfusion reactions will often occur within moments of the transfusion process beginning. If the transfusion is still in progress when the adverse reaction symptoms begin, the transfusion will be immediately discontinued. The donor blood will be saved and tested for the presence of antibodies, bacteria, or a virus.
A less severe blood transfusion reaction is called a nonhemolytic febrile reaction. It is the most common adverse reaction to a blood transfusion. A patient will likely have a fever and feel uncomfortable until the reaction subsides. The condition does not usually require any treatment, although the patient will be closely observed while in the hospital. A delayed blood transfusion reaction may take a few days to develop, and may include liver problems such as jaundice.
People that have had previous blood transfusions have the highest risk of developing an allergic reaction to donor blood. This is because the different antibodies from the donor’s blood accumulate in the recipient’s blood over time. The concentration of antibodies makes an adverse reaction to new blood introduced to the body more likely.